Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 2013, 11:35 PM CDT for Clark County, Faulk County, Spink County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2013, 11:35 PM CDT (04:35 UTC)
- Expired
- May 18, 2013, 12:30 AM CDT
- In force
- 55 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clark County, SD, Faulk County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 83 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
311
WUUS53 KABR 180435
SVRABR
SDC025-049-115-180530-
/O.NEW.KABR.SV.W.0003.130518T0435Z-130518T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 PM CDT FRI MAY 17 2013
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...
EAST CENTRAL FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 1230 AM CDT
* AT 1130 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 6 MILES WEST OF ATHOL TO 6 MILES SOUTH OF SPINK
COLONY TO IROQUOIS...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GLENDALE COLONY AND ATHOL AROUND 1140 PM CDT...
FRANKFORT AND ASHTON AROUND 1145 PM CDT...
HILLSIDE COLONY AND CARPENTER AROUND 1150 PM CDT...
CLARK COLONY AROUND 1155 PM CDT...
FORDHAM COLONY AND DOLAND AROUND MIDNIGHT CDT...
WILLOW LAKE AROUND 1205 AM CDT...
THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 147 AND 170.
THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 299 AND 348.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4501 9778 4467 9752 4453 9765 4454 9785
4456 9787 4462 9788 4463 9829 4502 9887
4523 9810
TIME...MOT...LOC 0435Z 230DEG 30KT 4502 9868 4469 9821
4444 9784
HAIL...<.75IN
WIND...60MPH
$$
TDK2 follow-up statements
005
WWUS53 KABR 180501
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1201 AM CDT SAT MAY 18 2013
SDC049-180511-
/O.CAN.KABR.SV.W.0003.000000T0000Z-130518T0530Z/
FAULK SD-
1201 AM CDT SAT MAY 18 2013
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FAULK COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED
OUT OF THE WARNED AREA.
LAT...LON 4453 9765 4465 9778 4481 9797 4511 9849
4523 9810 4501 9778 4467 9752
TIME...MOT...LOC 0501Z 229DEG 35KT 4519 9836 4490 9784
4457 9751
$$
SDC025-115-180530-
/O.CON.KABR.SV.W.0003.000000T0000Z-130518T0530Z/
SPINK SD-CLARK SD-
1201 AM CDT SAT MAY 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLARK AND
NORTHEASTERN SPINK COUNTIES UNTIL 1230 AM CDT...
AT 1158 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM BRENTFORD TO RAYMOND TO BRYANT...MOVING NORTHEAST
AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
SEVERE THUNDERSTORMS WILL BE NEAR...
CONDE AROUND 1210 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4453 9765 4465 9778 4481 9797 4511 9849
4523 9810 4501 9778 4467 9752
TIME...MOT...LOC 0501Z 229DEG 35KT 4519 9836 4490 9784
4457 9751
HAIL...<.75IN
WIND...60MPH
$$
TDK402
WWUS53 KABR 180525
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1225 AM CDT SAT MAY 18 2013
SDC025-115-180535-
/O.EXP.KABR.SV.W.0003.000000T0000Z-130518T0530Z/
SPINK SD-CLARK SD-
1225 AM CDT SAT MAY 18 2013
...THE SEVERE THUNDERSTORM WARNING FOR CLARK AND NORTHEASTERN SPINK
COUNTIES WILL EXPIRE AT 1230 AM CDT/1130 PM MDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 4453 9765 4465 9778 4481 9797 4511 9849
4523 9810 4501 9778 4467 9752
TIME...MOT...LOC 0525Z 229DEG 35KT 4534 9811 4505 9759
4472 9726
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:17 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 17, 9:17 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 917 PM CDT FRI MAY 17 2013 .UPDATE... NOT MUCH CHANGE IN THE FORECAST FOR THE TIME BEING. THUNDERSTORMS HAVE FORMED OVER THE CENTRAL PORTION OF THE STATE AND ARE MOVING NORTHEAST. STILL EXPECT SOME INCREASE IN COVERAGE AS THE LLJ GETS CRANKED UP A BIT LATER TNT. HOWEVER QUESTIONABLE WHETHER THERE WILL BE MUCH IN THE WAY OF SVR THE REST OF THE NIGHT. PERHAPS AN ELEVATED HAILER OR TWO. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT THE MODELS ALL AGREE WELL AND CONTINUE TO BE VERY CONSISTENT AT BRINGING THE UPPER LEVEL LOW PRESSURE TROUGH OUT OF THE SOUTHWEST US THROUGH SUNDAY NIGHT AND CLOSING IT OFF. THUNDERSTORMS ARE BEGINNING TO DEVELOP IN WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND WILL CONTINUE TO DEVELOP AND MOVE EAST INTO CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THROUGH THE EVENING. THE HRRR MODEL SHOWS THIS DEVELOPMENT VERY WELL. AS THE LLJ INCREASES INTO THE EVENING HOURS...EXPECT THIS TREND TO CONTINUE. WITH INSTABILITY INCREASING ALONG WITH DEEP LAYER SHEAR...SOME SEVERE STORMS ARE POSSIBLE MAINLY WEST OF THE JAMES VALLEY TONIGHT. THIS FIRST WAVE WILL MOVE THROUGH WITH MORE DEVELOPMENT EXPECTED SATURDAY AFTERNOON AND EVENING ACROSS THE CWA. HIGH INSTABILITY WILL BUILD UP AGAIN SATURDAY AFTERNOON AND EVENING ACROSS THE CWA WHILE ANOTHER SHORT WAVE TROUGH KICKS OUT OF THE SOUTHWEST UPPER TROUGH. THIS INTERACTION ALONG A GOOD LOW LEVEL SURFACE BOUNDARY/WARM FRONT ON SATURDAY AFTERNOON AND EVENING WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN. SEVERE STORMS LOOK LIKE A GOOD POSSIBILITY ON SATURDAY AFTERNOON AND EVENING. AS THE MAIN UPPER LEVEL TROUGH LIFTS INTO THE REGION SUNDAY AND SUNDAY NIGHT AND CLOSES OFF...SHOWER AND THUNDERSTORM POSSIBILITIES WILL CONTINUE TO BE VERY GOOD ACROSS ALL OF THE CWA. HEAVY RAIN WILL ALSO BE A THREAT ACROSS THE CWA AS HIGH PRECIPITABLE WATERS WILL BE AVAILABLE FOR STORMS. .LONG TERM...MONDAY THROUGH FRIDAY DECENT AGREEMENT EXISTS BETWEEN DETERMINISTIC GUIDANCE TO START THINGS OFF WITH A NEARLY STATIONARY UPPER LOW OVER THE EASTERN DAKOTAS/MINNESOTA. THIS FEATURE WILL DRIFT SLOWLY TO THE EAST...WITH WRAP AROUND MOISTURE AND WEAK INSTABILITY LEADING TO CONSTANT WIDESPREAD SHOWER ACTIVITY...WHICH WILL ALSO RESULT IN TEMPERATURES BELOW NORMAL FOR MUCH OF THE EXTENDED. ONCE THE UPPER LOW PUSHES EAST...A COL AREA FORMS OVERHEAD...WITH WEAK SOUTHEASTERLY LOW LEVEL RETURN FLOW DEVELOPING FOR THE END OF THE PERIOD...WITH MILDER TEMPERATURES AND LIKELY DRY CONDITIONS. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS OVERALL VFR CONDITIONS ARE EXPECTED OVERNIGHT...EXCEPT DURING POTENTIAL THUNDERSTORMS. A CONVECTIVE COMPLEX IS EXPECTED TO FORM LATER TNT AND THEN MOVE EAST ACROSS THE REGION. BRIEF IFR/MVFR VSBYS/CIGS CAN BE EXPECTED WITH STORMS. WINDS WILL ALSO BE GUSTY IN AND AROUND THUNDERSTORMS. AFTER PASSAGE OF THE STORMS THERE MAY BE A DECK OF MVFR CLOUDS THAT SHOULD MIX OUT SATURDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...MOHR LONG TERM...CONNELLY AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 17, 10:29 AM CDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1029 AM CDT FRI MAY 17 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181530- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 1029 AM CDT FRI MAY 17 2013 /929 AM MDT FRI MAY 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND EVENING ALONG A FRONTAL ZONE. SOME OF THESE COULD BECOME SEVERE MAINLY ALONG AND WEST OF THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN DURING THE AFTERNOON AND NIGHTTIME HOURS SATURDAY. SOME OF THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE AS WELL. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS ON SUNDAY. THE SEVERE WEATHER POSSIBILITIES ARE EXPECTED TO BE EAST OF THE JAMES VALLEY. SOME OF THESE STORMS COULD BECOME SEVERE. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM MONDAY THROUGH TUESDAY WITH NO SEVERE WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT AND AGAIN SATURDAY AFTERNOON AND NIGHT. MOHR
In the hours before
Special weather statement, May 17, 8:59 PM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 859 PM CDT FRI MAY 17 2013 SDZ048-180230- LYMAN- 859 PM CDT FRI MAY 17 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN LYMAN COUNTY UNTIL 930 PM CDT... AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF HAMILL...OR 25 MILES SOUTHWEST OF CHAMBERLAIN...MOVING EAST AT 45 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE IONA. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA. && TDK
Local storm report, May 17, 9:03 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND GST 8 NW PIERRE 44.45N 100.44W
05/17/2013 M61 MPH STANLEY SD TRAINED SPOTTER
TRAINED SPOTTER REPORTED 61 MPH WIND GUST MEASURED WITH
ANEMOMETER
&&
EVENT NUMBER ABR1300425
TROGDONLocal storm report, May 17, 9:26 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
926 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND GST 1 E HAYES 44.37N 101.00W
05/17/2013 M58 MPH STANLEY SD PUBLIC
REPORTED BY MESONET WIND EQUIPMENT AT HAYS AIRPORT.
&&
EVENT NUMBER ABR1300426
TDKSpecial weather statement, May 17, 9:44 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 944 PM CDT FRI MAY 17 2013 SDZ037-048-051-180315- BUFFALO-HAND-LYMAN- 944 PM CDT FRI MAY 17 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL BUFFALO...EASTERN LYMAN AND SOUTHWESTERN HAND COUNTIES UNTIL 1015 PM CDT... AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR SHELBY...OR 10 MILES NORTHEAST OF CHAMBERLAIN...MOVING NORTH AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LEES CORNER. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA. && TDK
Local storm report, May 17, 10:42 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND GST 3 NW PIERRE 44.40N 100.37W
05/17/2013 M61 MPH HUGHES SD TRAINED SPOTTER
TRAINED SPOTTER REPORTED 61 MPH WIND GUST MEASURED WITH
ANEMOMETER
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER ABR1300425
TDKSpecial weather statement, May 17, 11:24 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1124 PM CDT FRI MAY 17 2013 SDZ033>037-045-048-051-180630- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE... HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON 1124 PM CDT FRI MAY 17 2013 /1024 PM MDT FRI MAY 17 2013/ ...GUSTY WINDS OVER PARTS OF SOUTH CENTRAL SOUTH DAKOTA.. A PHENOMENA KNOWN AS A WAKE LOW SOUTHEAST OF PIERRE IS CAUSING STRONG WINDS ACROSS PARTS OF SOUTH CENTRAL SOUTH DAKOTA THIS EVENING. RECENTLY THE PIERRE AIRPORT REPORTED WIND GUSTS TO 54 MPH. ALSO...A STORM SPOTTER SOUTHWEST OF PRESHO REPORTED A GUST TO 65 MPH. THESE GUSTY WINDS COULD SPREAD EAST OF THE MISSOURI RIVER OVER THE NEXT HOUR OR SO. IF YOU LIVE IN THIS GENERAL VICINITY PREPARE YOURSELF FOR STRONG AND GUSTY WINDS LATE THIS EVENING. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:41 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 49 min |
| May 17, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Stanley | 61 min |
| May 18, 12:12 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Codington, Day, Grant, Hamlin and 1 more | 63 min |
| May 18, 5:31 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 44 min |
| May 18, 6:06 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 39 min |
| May 18, 6:11 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 49 min |
| May 18, 6:46 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 44 min |
| May 18, 6:52 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.